Home » Frequently asked Questions on Health » Did a high dose of Eltroxin cause my father's death?

Did a high dose of Eltroxin cause my father's death?

Q: My 66-year-old father was a CAPD dialysis patient. The nephrologist diagnosed him with hypothyroidism four months back. His serum TSH was 22.27 uIU/ml. He was prescribed Eltroxin 100 mcg per day. He took this medicine for two days, and died on the night of the second day. It was said that he had a cardiac arrest, which was sudden and we could not reach hospital. He was also having loss of appetite, low blood pressure and weakness for the past six months. I want to know if the dose of Eltroxin was high, which disturbed the normal rythm of his heart. Some doctors told me that the dose should have been up to 50 mcg per day and he should have been tested for hidden cardiac illness before prescribing this medicine. Is it right?

A:The starting dose of Thyroxine should never be more than 50 mcg in all cases. It can be gradually increased by 25 mcg every two weeks depending on the response. The usual dose is 100-150 mcg daily. In elderly people, the usual dose is 75-125 mcg. There is no need for dosage adjustment in patients with renal (kidney)impairment. However, in patients with cardiovascular disorders, extra and extreme caution must be exercised. The starting dose should be 12.5 mcg or at the most 25 mcg. It should be increased, if required, no earlier than two weeks interval by increments of 12.5 or 25 mcg. The adverse effects of the drug include heart movement abnormalities (cardiac arrhythmias), angina, myocardial infarction (heart attack), heart failure and death. There is increased risk in patients of cardiovascular disorders.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------